Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 11, 2008, 2:33 PM CDT for Greer County, Harmon County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 2:33 PM CDT (19:33 UTC)
- Expired
- Sep 11, 2008, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greer County, OK, Harmon County, OK
The radar
The Altus AFB radar (KFDR), 98 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 111933 FFWOUN OKC055-057-112230- /O.NEW.KOUN.FF.W.0040.080911T1933Z-080911T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT THU SEP 11 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN GREER COUNTY IN SOUTHWEST OKLAHOMA... HARMON COUNTY IN SOUTHWEST OKLAHOMA... * UNTIL 530 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THIN LINE OF VERY HEAVY RAIN EXTENDING FROM VINSON TO HOLLIS TO GOODLETT AND PADUCAH...TEXAS. RADAR ESTIMATES FOUR INCHES OF RAIN HAS FALLEN ACROSS WESTERN HARMON COUNTY AND AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE OVER THE NEXT 1 TO 2 HOURS. * LOCATIONS IN THE WARNING INCLUDE GOULD...HOLLIS...MADGE... MCKNIGHT...MCQUEEN AND VINSON. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER GROUND. LAT...LON 3502 10000 3503 9971 3457 9967 3460 9997 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:54 AM CDT, 10 hours 39 minutes earlier.
Area forecast discussion, Sep 11, 3:54 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 354 AM CDT THU SEP 11 2008 .DISCUSSION... MOIST SOUTHWESTERLY FLOW ALOFT AND LOW-LEVEL SOUTHEASTERLY FLOW WILL CONTINUE FOR SEVERAL DAYS ACROSS THE SOUTHERN PLAINS. THIS WILL MAINTAIN HIGH CHANCES FOR RAIN OVER AT LEAST PART OF OUR FORECAST AREA NEARLY EVERY DAY THROUGH AT LEAST SUNDAY. SHORT-RANGE MODEL AGREEMENT IS QUITE GOOD... AND SHOWS MOST OF THE RAIN OCCURRING ACROSS NORTHERN OKLAHOMA TODAY THROUGH TOMORROW. SOME ENHANCEMENT FROM FORMER TROPICAL STORM LOWELL IS EXPECTED ON FRIDAY AND PERHAPS EARLY SATURDAY. FOR THE WEEKEND... MODEL GUIDANCE BEGINS TO SPREAD OUT QUITE A BIT... BUT THE PREVIOUS RUN OF THE ECMWF STILL APPEARS TO BE THE BEST BET. THE NEW RUN APPEARS TO YANK THE REMAINS OF HURRICANE IKE OUT OF HERE FAR TOO FAST... WHILE THE GFS STILL LOOKS FAR TOO SLOW. THE MOST RECENT GUIDANCE FROM NHC AND HPC ALSO PREFERS THE 10/12Z ECMWF... WHICH PLACES RATHER HEAVY RAINFALL OVER THE EASTERN THIRD OR SO OF OUR FORECAST AREA SATURDAY NIGHT AND SUNDAY. EARLY NEXT WEEK... IT APPEARS THAT IKE WILL DEPART TO THE NORTHEAST... AS COOL HIGH PRESSURE SETTLES IN BEHIND. THIS WILL BRING COOLER TEMPERATURES INTO THE AREA... WITH HIGHS EVEN A FEW DEGREES COOLER THAN THE RAIN-COOLED HIGHS OF THE PREVIOUS SEVERAL DAYS. CLEARING SKIES AND LIGHT WINDS OVER AN AREA OF RECENT HEAVY RAINFALL MAY LEAD TO AREAS OF DENSE FOG... ALTHOUGH IT IS TOO EARLY TO TELL WHEN AND WHERE THIS MIGHT HAPPEN. THE FLOOD WATCH WAS UPDATED RECENTLY... AND NO SIGNIFICANT CHANGES WERE MADE TO THE INITIAL WATCH. THE HEAVY RAIN THREAT WILL SHIFT LOCATIONS FROM TIME TO TIME... EVENTUALLY AFFECTING MOST OF OUR FORECAST AREA... WHICH IS WHY THE WATCH COVERS OUR ENTIRE AREA. DEPENDING ON FUTURE CHANGES TO THE FORECAST TRACK OF HURRICANE IKE... THE WATCH MAY NEED TO BE ADJUSTED ACCORDINGLY IN TIME AND SPACE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 79 71 85 70 / 90 70 40 50 HOBART OK 77 71 83 69 / 80 80 50 50 WICHITA FALLS TX 83 71 88 72 / 70 50 30 30 GAGE OK 78 66 76 64 / 70 100 80 60 PONCA CITY OK 77 69 83 68 / 90 90 60 60 DURANT OK 84 72 86 71 / 50 30 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ004>048-050>052. TX...FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>090. && 11/23
Hazardous weather outlook, Sep 11, 11:57 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
BURKEIn the hours before
Special weather statement, Sep 11, 10:19 AM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1019 AM CDT THU SEP 11 2008 OKZ014-016-021-022-033>036-111600- ROGER MILLS OK-CUSTER OK-BECKHAM OK-WASHITA OK-JACKSON OK-KIOWA OK- GREER OK-HARMON OK- 1019 AM CDT THU SEP 11 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...GREER... HARMON...JACKSON...KIOWA...ROGER MILLS AND WASHITA COUNTIES. A LARGE AREA OF RAIN OVER SOUTHWEST AND WEST CENTRAL OKLAHOMA WAS MOVING TO THE NORTH AND NORTHEAST AROUND 25 MPH. SOME OF THE RAIN WAS VERY HEAVY WITH RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR. THIS WILL LIKELY RESULT IN FLOODING OF POOR DRAINAGE AREAS...AND PONDING OF WATER ON ROADWAYS. ADDITIONAL HEAVY RAIN WAS LOCATED ACROSS EASTERN PARTS OF THE TEXAS PANHANDLE AND SOME FLOODING OF SMALL STREAMS AND CREEKS MAY RESULT AND FLOOD ADVISORIES MAY BECOME NECESSARY LATER THIS MORNING. PLEASE KEEP ADVISED OF THE LATEST WEATHER STATEMENTS.
Special weather statement, Sep 11, 12:18 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1218 PM CDT THU SEP 11 2008 OKZ014>017-021-022-033>035-111800- ROGER MILLS OK-DEWEY OK-BLAINE OK-CUSTER OK-BECKHAM OK-WASHITA OK- KIOWA OK-GREER OK-HARMON OK- 1218 PM CDT THU SEP 11 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CUSTER... DEWEY...GREER...HARMON...KIOWA...ROGER MILLS AND WASHITA COUNTIES. AT 1218 PM CDT...RADAR INDICATED A LARGE AREA OF RAIN OVER SOUTHWEST AND WEST CENTRAL OKLAHOMA MOVING TO THE NORTH AROUND 30 MPH. THE RAIN WAS GENERALLY NORTH OF A LINE FROM HOLLIS TO HOBART TO BINGER AND EL RENO. SOME OF THE RAIN WAS VERY HEAVY WITH RAINFALL RATES BETWEEN 1 AND 1 1/2 INCHES PER HOUR. THIS WILL RESULT IN SOME FLOODING OF POOR DRAINAGE AREAS...AND PONDING OF WATER ON ROADWAYS. ADDITIONAL HEAVY RAIN WAS LOCATED ACROSS EASTERN PARTS OF THE TEXAS PANHANDLE AND SOME FLOODING OF SMALL STREAMS AND CREEKS MAY RESULT AND FLOOD ADVISORIES MAY BECOME NECESSARY LATER THIS THIS AFTERNOON. PLEASE KEEP ADVISED OF THE LATEST WEATHER STATEMENTS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:48 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Greer, Harmon, Kiowa, Roger Mills and 1 more | 3 hr |
| Sep 11, 4:18 PM CDT | Areal Flood Advisory | OUN | Harmon, Jackson | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.